Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 7, 2008, 6:48 PM EDT for Fluvanna County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2008, 6:48 PM EDT (22:48 UTC)
- Expired
- Jul 7, 2008, 7:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
County Fluvanna County, VA
The radar
The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:02 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 7, 4:02 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT MON JUL 7 2008
.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVES ACROSS THE REGION TONIGHT AND TUESDAY...THEN
PUSHES OFF THE COAST TUESDAY NIGHT. WEAK HIGH PRESSURE BUILDS IN
TUESDAY NIGHT AND WEDNESDAY MORNING...WITH A COLD FRONT MOVING ACROSS
THE AREA WEDNESDAY NIGHT INTO THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FOR THE EVENG...MAIN FCST CHALLENGES INVOLVE CHANCES FOR
SHWRS/TSTMS AND SEVERE POTENTIAL MAINLY THIS EVENING. THUS
FAR...UPPER LOW TO OUR WEST HAS MOVED SLOWER THAN
ANTICIPATED...AND LATEST RADAR TRENDS DEPICT VRY SLOW EASTWARD
PROGRESSION OF TSTMS FROM THE MTNS/I-81 CORRIDOR. HAVE DROPPED
PRECIP CHANCES TO 40-50% GIVEN THESE TRENDS.
NOT OUT OF THE QSTN TO SEE SOME STRNG TO MARGINAL SVR STORMS
DVLPNG (DAMAGING WNDS/HAIL BEING MAIN THREAT)...BUT WITH
EXPECTATION THAT MOST ORGANIZED STORMS WILL NOT REACH OUR CWA
UNTIL LATER IN THE EVENG FEEL SVR THERAT WILL BE ISOLATED...AND
HAVY RAIN THREAT LIKELY NOT AS HIGH AS YSDY GIVEN SOMEWHAT LOWER
DEW PTS TODAY (65-70 RATHER THAN LWR/MID 70S YSDY).
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
PESKY UPPER LOW FINALLY LOOKS TO MOVE EASTWARD AND ACROSS THE AREA
AS A WEAKENED OPEN WAVE TROUGH ON TUESDAY. NOT A REAL STRONG COLD
POOL DUE TO ITS WEAKENED STATE...BUT CAN STILL EXPECT SOME ENHANCED
LIFT AND INSTABILITY SO HAVE BUMPED POPS UP TO 40% FOR THE AFTN/ERLY
EVENG FOR ALL ZONES. STRG WINDS/HAIL WOULD BE MAIN SVR THREAT IF
STORMS BECOME ORGANIZED ENOUGH. HIGHS MAINLY IN THE UPPER 80S TO
LOWER 90S.
EXPECT FAIRLY RAPID DISSIPATION OF PRECIP TUE NGT AS ARE OF NVA IN
MID LVLS MOVES IN...WITH PTLY TO MSTLY SUNNY SKIES FOR 1ST PART OF
WED. FAST MOVING FLOW WILL BRING INCREASING INSTABILITY BY LATER
WED AFTN/EVENG AS NXT FRONT APPROACHES FROM THE WEST. HAVE 40% CHC
FOR TSTMS ACRS NW ZONES BY LATER WED AFTN/30% FARTHER SE. HIGHS
AGAIN UPPER 80S TO LWR 90S.
ON THU...MID LVL WAVE FLATTENS OUT AS IS TYPICAL FOR THIS TIME OF
YEAR...WHICH WOULD TEND TO ALLOW THE FRONT TO STALL/WEAKEN OVER
SOUTHERN VA/NC. HAVE AT LEAST 20-30% CHANCES FOR TSTMS THU
AFTN/EVENG FOR ALL EXCEPT THE FAR NORTHERN ZONES (WHERE SOMEWHAT
DRIER AIRMASS LOOKS TO TAKE HOLD).
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONT PROGGED TO STALL OVR OUR SRN COUNTIES THU NIGHT. ADDED A
SLIGHT CHC -SHRA/TSRA TO SE VA/NE NC OVERNIGHT ON THU...BUT THINK
BETTER CHC FOR -SH/TSRA COMES IN THE AFTN THRU EVENING ON FRI WITH
THESE STALLED BNDRY TYPE SITUATIONS. PLENTY OF MSTR TO WORK
WITH...AND IF PATTERN HOLDS CUD SEE POPS INCREASED AS WE NEAR THE
END OF THE WEEK. GUIDANCE COMING WITH TEMPS A DEG OR TWO LOWER THAN
PREV RUNS. STILL LOOKING AT HIGHS IN UPR 80S TO LWR 90S FOR THE
EXTENDED PRD OF THE FORECAST. LOWS UPR 60S TO AROUND 70. WEAK HIGH
PRES BUILDS IN BREIFLY FOR THE WEEKEND...BUT HV MAINTAINED SLIGHT
CHC POPS TO ACCOUNT FOR ANY LATER AFTN/EVENING SUMMER TYPE
CONVECTION.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
WITH A WEAK UPPER SYSTEM SLOWLY MOVING ACROSS THE AREA THIS
AFTERNOON AND EVENING WILL AGAIN SEE TSTMS DEVELOPING. RUC SHOWS
THE INITIAL CHANCE NEAR THE COAST WITH BEST MOISTURE CONVERGENCE
THERE INCLUDING THE PHF ORF AND ECG AIRPORTS. LATER TSTMS
POSSSIBLE COMING OFF THE MOUNTAINS INTO RIC. CONDITIONS COULD
LOWER TO IFR TO MVFR IN TSTMS. BY 06Z TSTMS ARE GONE AND CLOUDS
SHOULD SCATTER OUT WITH MAINLY VFR SOME MVFR FOG ESPECIALLY IN
THE W AND N. ANOTHER CHANCE OF TSTMS ON TUE AFTERNOON AND EVENING
WITH SOME MVFR IFR CONDITIONS. ANOTHER FRNT WILL BRING CHCS AGAIN
FOR PCPN/LWR CIGS/VSBYS LATER WED INTO ERLY THU.
&&
.MARINE...
PER 3 PM OBS OVER THE BAY AND COASTAL LOCATIONS IT APPEARS GUSTS
AROUND 20 KT ARE MAKING IT TO THE SURFACE. SO SCA FOR BAY AND
CURRITUCK SND WILL REMAIN INTACT THRU 4 AM.
TUE AFTN AND EVENING WATERS MAY SEE GUSTY WINDS MIX DOWN TO THE SFC
ONCE AGAIN. HV ALREADY PUT NRN TWO COASTAL MARINE ZONES IN A SCA FOR
TUE NIGHT FOR GUSTS TO 25 KT AND SEAS 4 TO 5 FT. CUD POSSIBLY SEE
THESE GUSTS TRANSLATE OVR CHES BAY...BUT WITH CURRENT SCA HEADLINE
IN PLACE FOR TONIGHT, WILL HOLD OFF ON ISSUING ATTM.
FLAGS MAY BE POSSIBLY ONCE AGAIN ON WED WITHAN APPROACHING COLD
FRONT WHICH WILL LIKELY STALL OVER THE WATERS THRU MID WEEK. NE...
&&
.FIRE WEATHER...
COMBINATION OF HIGHER MIXING/STRONGER SW FLOW TODAY (AND RECENT
RAINS) HAS CLEARED OUT VSBYS EXCEPT IN THE IMMEDIATE VCNTY OF THE
FIRE. LATEST HYSPLIT SHOWING CONTD SSW TRANSPORT FLOW OVERNIGHT AND
TUESDAY...SO HAVE CONTINUED WITH AREAS OF SMOKE FOR METRO HAMPTON
ROADS AND INTO NORTHAMPTON CNTY ON ERN SHORE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR ANZ630>633.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 AM EDT WEDNESDAY
FOR ANZ650-652.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...SMF
AVIATION...JAB
MARINE...SMF
FIRE WEATHER...LKBHazardous weather outlook, Jul 7, 3:39 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 339 PM EDT MON JUL 7 2008 MDZ021>025-NCZ012>014-030>032-VAZ048-049-060>090-092-093-096-099-100- 081945- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA- LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-ACCOMACK- NORTHAMPTON VA- 339 PM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ654-656-658-081945- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 339 PM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD REACH OR EXCEED 35 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ650-652-081945- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- 339 PM EDT MON JUL 7 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM TUESDAY TO 6 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD REACH OR EXCEED 35 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ630>633-081945- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- 339 PM EDT MON JUL 7 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD REACH OR EXCEED 35 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ015>017-102-VAZ091-094-095-097-098-081945- PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-YORK- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH- 339 PM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS AS THE PRIMARY THREAT. IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SMF
In the hours before
Local storm report, Jul 7, 3:13 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 3 S WINDSOR 35.96N 76.94W
07/06/2008 BERTIE NC LAW ENFORCEMENT
SEVERAL ROADS CLOSED DUE TO HIGH WATER. GRABTOWN ROAD WSW
OF WINSDOR WAS CLOSED...AND WOODARD ROAD SE OF WINDSOR
WAS CLOSED. RAINFALL AMOUNTS IN EXCESS OF 6 INCHES
OCCURRED IN LESS THAN 3 HOURS.
&&
ASIEBERSSpecial weather statement, Jul 7, 5:51 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 551 PM EDT MON JUL 7 2008 VAZ048-049-060>062-065>069-079-072300- AMELIA VA-BRUNSWICK VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 551 PM EDT MON JUL 7 2008 ...STRONG LINE OF THUNDERSTORMS APPROACHING THE EASTERN VIRGINIA PIEDMONT... AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 30 MILES NORTHWEST OF LOUISA TO 31 MILES NORTHWEST OF CHASE CITY...OR FROM 23 MILES SOUTHWEST OF CULPEPER TO 15 MILES SOUTHWEST OF PHENIX...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... BUFFALO SPRINGS AROUND 630 PM EDT... NAHOR AROUND 700 PM EDT... WIND GUSTS TO 40 MPH...SMALL HAIL...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:29 PM EDT | Areal Flood Advisory | AKQ | Northumberland | 2 hr |
| Jul 6, 8:54 PM EDT | Tornado Warning | AKQ | Goochland, Hanover, Louisa, Powhatan | 35 min |
| Jul 6, 9:49 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, City of Richmond | 41 min |
| Jul 6, 10:45 PM EDT | Areal Flood Advisory | AKQ | Charles City, Chesterfield, Dinwiddie, Hanover, Henrico, King William and 6 more | 60 min |
| Jul 7, 7:06 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland, Powhatan | 39 min |
| Jul 7, 7:34 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway, Prince Edward | 38 min |
| Jul 7, 7:42 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Louisa | 21 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.